Florida, 2016

Rip Current in Florida, September 10, 2016

September 10, 2016 · NWS JAX · 1 event in 1 county or zone

A moderate risk of rip currents was in effect.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A moderate risk of rip currents was in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 10, 1:31 PM EST, 29 minutes earlier.

Area forecast discussion, Sep 10, 1:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
231 PM EDT SAT SEP 10 2016

.NEAR TERM.../THROUGH SUNDAY/...

Convection has initiated on both the East coast and West coast sea
breezes this afternoon, aided by diurnal instability. While moisture
has increased it is still fairly limited, which will limit
coverage. Could see a stronger storm develop later this afternoon
near the Interstate 75 corridor as the sea breezes collide.

High pressure ridge will build from the Northeast to East of the
region Tonight into Sunday, with a weak trough to the Northwest.

This afternoons convection will dissipate early this evening with
loss of diurnal heating. A few patches of fog will be possible
overnight inland.

With the high to the East tomorrow, expect the East coast sea breeze
to push further inland, with most convection focused near the coast
late morning...then well inland for the afternoon.

Temperatures will trend a little above normal this period.

&&

.SHORT TERM.../SUNDAY NIGHT THROUGH MONDAY NIGHT/...

Sunday night...Isolated to widely scattered early evening
storms are possible mainly across the far south reaches of
the CWA and also near the I-75 corridor.

Min temps will be warmer with lows in the lower 70s inland
to the mid to upper 70s along the coast and St Johns River
Basin.

Monday and Monday Night...An uninterrupted easterly flow
regime from the sfc to 500 mb layer as models indicate
tropical moisture begins surge back north across the area
(with PWs increasing between 1.5 and 2.0") as a tropical
wave begins to approach the Fl peninsula. Scattered showers
and thunderstorms are anticipated for all areas with best
rain chances during the afternoon and early eve which will
correspond to heating and the east coast seabreeze pushing
inland. Showers and thunderstorms may be more numerous
across the southern tier of the CWA. Max temps will be held
down somewhat...especially near the coast where the onshore
flow will keep max temps there to the upper 80s. Areas well
inland will still manage to reach the lower 90s. Most heat indices
will be between 95 to 97 degrees during Monday afternoon. There
will be nocturnal isolated showers and thunderstorms during the
evening due to moist air mass and easterly flow pushing showers
inland.

&&

.LONG TERM.../TUESDAY THROUGH FRIDAY/...

Relatively high precip chances through the period with deep layer
E/NE flow prevailing lending to deep moisture advection keeping
precipitable water values in the 2.00"-2.25" range for much of the
week. As a result...rain chances will remain elevated much of next
week. A tropical wave moves into the eastern GOM while another
strong surface high gets established across New England then
southward into the mid Atlantic. This results in a continued fetch
of tropical moisture with persistent onshore flow as we go deeper
in the week for scattered to numerous showers and storms. Max
temps will be tempered especially by mid week onward due to
increased cloud cover and showers.

&&

.AVIATION...

A few showers and storms will be possible over NE FL this afternoon,
possibly affecting the KGNV TAF site. Otherwise prevailing VFR
conditions will be expected through this evening. Patchy fog will
develop inland Tonight...mainly affecting the KGNV and KVQQ sites.

&&

.MARINE...

High pressure will be East Northeast of the region through the next
week. This will result in a prolonged period of onshore flow.

RIP CURRENTS: Low Risk Georgia and Moderate Risk Florida through
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  93  72  91 /   0  20  10  30
SSI  73  89  76  86 /  10  10  10  40
JAX  69  91  73  89 /  10  10  10  40
SGJ  75  88  75  86 /  10  10  20  50
GNV  70  92  72  90 /  20  20  20  50
OCF  70  93  72  90 /  20  30  10  50

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Cordero/Struble
Hazardous weather outlook, Sep 10, 1:41 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 AM EDT SAT SEP 10 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-110645-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
241 AM EDT SAT SEP 10 2016

...MODERATE RISK OF RIP CURRENTS NORTHEAST FLORIDA BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ONSHORE FLOW AND LONG PERIOD SWELLS WILL RESULT IN A MODERATE RISK
OF DANGEROUS RIP CURRENTS AT THE NORTHEAST FLORIDA BEACHES.

ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE ACROSS
INTERIOR NORTHEAST FLORIDA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN ELEVATED RIP CURRENT RISK IS EXPECTED THROUGH THE PERIOD DUE
TO PERSISTENT ONSHORE FLOW.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Duval

When
September 10, 2:00 PM EST
Where
Coastal Duval forecast zone
Reported by
Broadcast Media
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

Two children were caught in a rip current and rescued by lifeguards. Both were uninjured.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658148.